Cancer Institute A national cancer institute
designated cancer center

Managing Chemotherapy Side Effect

Nausea / Vomiting and Chemotherapy
Hair Loss and Chemotherapy
Pain and Chemotherapy
Mucositis / Mouth Sores and Chemotherapy
Diarrhea and Chemotherapy
Constipation and Chemotherapy
Chemotherapy's Effects on Organs / Body Systems
Skin / Nails and Chemotherapy
Bone Marrow Suppression and Chemotherapy
Anemia and Chemotherapy
Infection and Chemotherapy
Blood Clots / Bruising and Chemotherapy
Appetite / Taste Changes and Chemotherap


Skin / Nails and Chemotherapy

The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.

Chemotherapy's potential effects on the skin and nails

As each person's individual medical profile and diagnosis is different, so is his/her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team any/all possible side effects of treatment before the treatment begins.

Chemotherapy can affect both the skin and nails. It may cause an increased sensitivity to the sun as well as redness, rashes, itching, peeling, dryness, or acne. Nails may become darkened, yellow, brittle, or cracked, and may also develop vertical lines or ridges.

Sometimes, chemotherapy causes the skin along the vein to darken, especially in people who have very dark skin. Cosmetics or makeup may be used to cover the darkened area, but this can take a lot of time if more than one vein is affected. After treatment ends, the darkened areas often fade in a few months.

Although some side effects can be self-managed, some conditions require immediate medical attention. If you are receiving intravenous (IV) drugs, be sure that you immediately report any burning or pain to your physician. Sometimes, intravenous drugs can leak out of the vein, potentially causing tissue damage. These symptoms need to be reported to your physician right away.

Other skin and nail symptoms may indicate an allergic reaction. Consult your physician or cancer care team immediately if you develop sudden or severe itching, rash or hives, wheezing, or any other labored breathing.

How can I manage skin and nail problems?

The National Cancer Institute (NCI) recommends the following strategies for reducing skin and nail problems related to chemotherapy:

Acne

Itching and dryness

Nail problems

Sunlight sensitivity

 

 

Stanford Medicine Resources:

Footer Links: